Michigan, 2021

Funnel Cloud in Michigan, October 4, 2021

October 4, 2021 · NWS GRR · 1 event in 1 county or zone

A funnel cloud was reported by law enforcement south of Marshall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A funnel cloud was reported by law enforcement south of Marshall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Oct 4, 2:34 PM EST, 56 minutes earlier.

Area forecast discussion, Oct 4, 2:34 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
334 PM EDT Mon Oct 4 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EDT Mon Oct 4 2021

- Rain tapers off this evening and tonight

- Mainly dry Tuesday through Wednesday

- Rain returns for Wednesday into into the weekend

- Temperatures remain near to above normal next 7 days

&&

.DISCUSSION...(This evening through next Monday)
Issued at 330 PM EDT Mon Oct 4 2021

- Rain tapers off this evening and tonight

Ridging building into the northern Great Lakes will nudge our
upper low to the south tonight. The upper low spin in seen in both
regional radar and satellite loops over Southeast Lower Michigan.
The rain will gradually end mainly this evening with the upper low
moving south and the loss of day time heating. Only an isolated
shower or two is expected overnight. Given the lack of additional
heavy rain, we will be dropping our last flood headline, the Flood
Warning in Ingham County, shortly.

There will be some isolated cells in the late afternoon/early
evening that will have convective elements however that may bring
some brief heavy rain. These cells will not cause additional
flooding however.

- Mainly dry Tuesday through Wednesday

Ridging building in from the north both at the surface and aloft
should allow for dry weather from Tuesday into Wednesday. Deep
layer moisture hangs on into Tuesday across Southern Lower
Michigan, so it looks like we won't get rid of the clouds. This
may continue to be the case into Wednesday as well. High
temperatures will be tempered by this both days near and south of
I-96.

- Rain returns for Wednesday into into the weekend

Rain chances increase once again Wednesday night as moisture
streams back in from the south. The precipitation chances are
associated with some weak isentropic ascent with a warm frontal
feature in the Southern Great Lakes. This setup will continue for
much of the remainder of the work week. Chance for rain showers
will be in the forecast Wednesday night through Friday. Cannot
rule out additional precipitation as we head into the weekend and
early next week with a cold front moving through the area on
Sunday. Chance for thunderstorms look very low through the end of
the week, but will increase ahead of the front over the weekend.

- Temperatures remain near to above normal next 7 days

Temperatures look to remain above seasonal normal for this time of
year. Normal highs are cooling from the mid 60s into the lower 60s
over the course of the next week or so. We are still looking at
highs in the 70s for many of the upcoming 7 days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 206 PM EDT Mon Oct 4 2021

Radar shows the low-pressure center about 20 nautical miles east
of JXN and convective rain showers becoming reinvigorated in the
vicinity of the TAF locations. This activity should reach its peak
this afternoon in the warmest part of the day then gradually
diminish late this evening. Instability and therefore updrafts are
expected to be rather weak, but tops could reach as high as 20,000
feet (-18 degrees C), so can't completely rule out a chance of
lightning in some cells near AZO, BTL, LAN, and JXN. Due to the
depth of moist air in the atmosphere, even these relatively weak
showers may produce heavy enough rain to obstruct visibility to
MVFR and possibly IFR. Ceilings will likely trend back to IFR
late tonight, gradually improving from NW to SE later Tuesday
morning.

&&

.MARINE...
Issued at 330 PM EDT Mon Oct 4 2021

Winds are still expected to increase in the next couple hours up
near Big and Little Sable Points. The Small Craft Advisory remains
in place through 11pm up there. That said, the winds look a bit
more marginal in the latest runs as compared to yesterday at this
time. Buoys that are currently downwind right now are showing 4-5
footers on the other side of the lake (Wilmette IL and Milwaukee
WI). The Ludington buoy is reporting 2.3 footers as of 2pm. We
expect the Ludington buoy to reach near the 4 foot mark this
evening.

Off shore winds will gradually lighten up a bit over the course of
the next 24-36 hours so after this evening, we are not expecting
advisory conditions. For that matter, an off shore component of
the wind continues for much of the remainder of the week. Better
marine conditions expected Tuesday through Friday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ847>849.

&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...CAS
MARINE...Duke
Hazardous weather outlook, Oct 4, 3:47 AM EST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
447 AM EDT Mon Oct 4 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-050900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
447 AM EDT Mon Oct 4 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of localized urban flooding may be present this morning
following slow moving rain showers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-050900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
447 AM EDT Mon Oct 4 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of dense fog may impact the Lake Michigan nearshore early
this morning. Hazardous winds and waves are expected this
afternoon and evening north of Grand Haven due to a period of
stronger northerly winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Rapids radar (KGRR), 89 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Calhoun

When
October 4, 3:30 PM EST to 3:31 PM EST
Where
Calhoun County, 1.68 mi WNW of Wrights Corners
Reported by
Emergency Manager
Coordinates
42.210, -84.980

Local law enforcement spotted a funnel cloud south of Marshall.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987181.